Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 201, NWS Norman, OK

May 18, 2001Comanche County, Kiowa County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 18, 2001, 1:51 AM CDT for Comanche County, Kiowa County, Oklahoma. It was in force for 39 min. 6 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 18, 2001, 1:51 AM CDT (06:51 UTC)
Expired
May 18, 2001, 2:30 AM CDT
In force
39 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Comanche County, OK, Kiowa County, OK

What was reported inside it

TimeReportWhereRemark
May 18, 1:55 AM CDTThunderstorm Wind 63 MFrederick, OKA church steeple was blown off.
May 18, 2:10 AM CDTThunderstorm Wind 62 MMedicine Park, OKWind was measured by Oklahoma mesonet.
May 18, 2:10 AM CDTThunderstorm Wind 53 MFt Cobb, OKWind was measured by Oklahoma mesonet.
May 18, 2:25 AM CDTThunderstorm Wind 55 MMedicine Park, OKWind was measured by Oklahoma mesonet.
May 18, 2:31 AM CDTThunderstorm Wind 52 ELawton, OK
May 18, 2:40 AM CDTThunderstorm Wind 56 MWalters, OKWind was measured by Oklahoma mesonet.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 9:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 6.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2001-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2992 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2001-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2992 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 180651
SVROKC
OKC031-075-180730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
151 AM CDT FRI MAY 18 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COMANCHE COUNTY IN SOUTHWEST OKLAHOMA
  KIOWA COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 230 AM CDT

* AT 151 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 3
  MILES NORTHWEST OF COOPERTON...MOVING EAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE CACHE...COOPERTON...FAXON...FORT
  SILL...GOTEBO...INDIAHOMA...LAWTON...MEDICINE PARK...MEERS...
  MOUNTAIN PARK...MOUNTAIN VIEW...ROOSEVELT...SNYDER AND TOM STEED
  RESERVOIR

WIND GUSTS TO 75 MPH ARE LIKELY WITH THIS SEVERE THUNDERSTORM.

LAT...LON 3512 9905 3472 9917 3445 9858 3448 9846
          3488 9834 3487 9862 3511 9864
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:35 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, May 17, 9:35 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
935 PM CDT THU MAY 17 2001

LATEST WATER VAPOR/IR IMAGERY/00Z ANALYSIS SHOW UVV'S NOW MOVING
INTO WESTERN OKLAHOMA AND WESTERN NORTH TEXAS AND WILL BE
RESPONSIBLE FOR INCREASING/INTENSIFYING CONVECTION ACROSS THE
FORECAST AREA OVERNIGHT...PARTICULARLY THE WESTERN HALF. 02Z SURFACE
ANALYSIS SHOWS OUTFLOW BOUNDARY NEARLY STATIONARY FROM SOUTH OF
TULSA EXTENDING WESTWARD ALONG INTERSTATE 40 TO NEAR WEATHERFORD.
BOUNDARY THEN HARD TO DISCERN AS IT MERGES WITH PRE-FRONTAL TROUGH
EXTENDING SOUTHWEST TOWARD MIDLAND. COLD FRONT NOW INTO NORTHWEST
OKLAHOMA. WITH ABOVE MENTIONED CONCERNS...WILL MAINTAIN HIGHEST POPS
AND SEVERE WORDING ACROSS THE WESTERN HALF OF AREA OVERNIGHT.

ANOTHER CONCERN THIS EVENING HAS BEEN NEARLY STATIONARY
THUNDERSTORM OVER BECKHAM COUNTY NEAR SAYRE WITH KFDR WSR-88D
INDICATING 3 TO 4 INCHES OF RAIN PER HOUR. BELIEVE HAIL HAS
CONTAMINATED THE TOTALS SLIGHTLY BUT WITH HIGH PRECIPITABLE WATER
AND WEAK WINDS ALOFT...2 TO 3 INCHES PER HOUR MAY BE POSSIBLE.
MID/UPPER LEVEL WILL INCREASE SLIGHTLY AS SHORTWAVE TROUGHS TO THE
WEST APPROACH AND MAY ALLEVIATE THE LOCALLY HEAVY RAIN A LITTLE AS
THE NIGHT PROGRESSES.

.OUN...
OK...NONE.
TX...NONE.
JAMES

In the hours before

Local storm report, May 17, 9:06 PM CDT, 4 hours 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
906 PM CDT THU MAY 17 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    2 S SAYRE                 OK   1.75 INCH HAIL
05/17/01   BECKHAM                        AMATURE RADIO REPORT

J
Local storm report, May 18, 12:09 AM CDT, 1 hour 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1209 AM CDT FRI MAY 18 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1141 PM    2I NE KINGFISHER           OK   WIND DAMAGE
05/17/01   KINGFISHER                     4 TO 5 POWER POLES SNAPPED
                                          AND DOWN. REPORTED BY EM
Local storm report, May 18, 12:22 AM CDT, 1 hour 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1222 AM CDT FRI MAY 18 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1221 AM    37 W ELDORADO              OK   1.00 INCH HAIL
05/18/01   JACKSON                        AMATURE RADIO REPORT.

J
Local storm report, May 18, 12:29 AM CDT, 1 hour 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1229 AM CDT FRI MAY 18 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1228 AM    EzLDORADO                  OK   1.75 INCH HAIL
05/18/01   JACKSON                        AMATURE RADIO REPORT.

J

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:17 PM CDTSevere Thunderstorm WarningOUNBeckham43 min
May 17, 8:58 PM CDTSevere Thunderstorm WarningOUNBeckham47 min
May 17, 10:29 PM CDTSevere Thunderstorm WarningOUNKingfisher46 min
May 17, 11:38 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan52 min
May 18, 12:18 AM CDTSevere Thunderstorm WarningOUNJackson42 min
May 18, 1:30 AM CDTSevere Thunderstorm WarningOUNJackson45 min
May 18, 1:46 AM CDTSevere Thunderstorm WarningOUNTillman44 min
May 18, 2:18 AM CDTSevere Thunderstorm WarningOUNCotton42 min
May 18, 2:30 AM CDTSevere Thunderstorm WarningOUNCaddo, Comanche45 min
May 18, 2:37 AM CDTSevere Thunderstorm WarningOUNCanadian, Grady53 min
May 18, 2:37 AM CDTSevere Thunderstorm WarningOUNKingfisher53 min
May 18, 2:41 AM CDTSevere Thunderstorm WarningOUNJefferson, Stephens64 min
May 18, 2:59 AM CDTSevere Thunderstorm WarningOUNCleveland, Logan, Oklahoma61 min
May 18, 2:59 AM CDTSevere Thunderstorm WarningOUNMcClain61 min
May 18, 3:17 AM CDTSevere Thunderstorm WarningOUNGarvin43 min
May 18, 3:22 AM CDTFlash Flood WarningOUNKingfisher3 hr
May 18, 3:27 AM CDTSevere Thunderstorm WarningOUNCarter, Murray48 min
May 18, 3:37 AM CDTSevere Thunderstorm WarningOUNPottawatomie53 min
May 18, 4:03 AM CDTSevere Thunderstorm WarningOUNJohnston, Pontotoc, Seminole57 min
May 18, 4:22 AM CDTSevere Thunderstorm WarningOUNLincoln38 min
May 18, 4:35 AM CDTSevere Thunderstorm WarningOUNCoal, Hughes55 min
May 18, 4:59 AM CDTSevere Thunderstorm WarningOUNAtoka61 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.